• Administration of cancer chemotherapeutic agents to humans and animals is frequently complicated by diarrhea and enterocolitis. Clostridium difficile and its toxin were found in the stools of two patients with colitis after chemotherapy for malignant neoplasms. Diarrhea in both patients resolved with oral vancomycin hydrochloride therapy. Clostridium difficile was also isolated from several fomites within the room of one of these patients and also from the hands of his nurses. Based on these two recent experiences, we believe patients with cancer and diarrhea or signs suggestive of colitis should be studied for toxigenic C difficile and appropriate isolation techniques employed.
(Arch Intern Med 1982;142:333-335)
Cudmore MA, Silva J, Fekety R, Liepman MK, Kim K. Clostridium difficile Colitis Associated With Cancer Chemotherapy. Arch Intern Med. 1982;142(2):333–335. doi:10.1001/archinte.1982.00340150133022
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: